Economics at your fingertips  

Catastrophe Theory Predicts International Concern for Global Warming

Mohamed M. Mostafa ()
Additional contact information
Mohamed M. Mostafa: Gulf University for Science and Technology

Journal of Quantitative Economics, 2020, vol. 18, issue 3, No 10, 709-731

Abstract: Abstract Global warming is considered one of the most far-reaching environmental problems facing human kind. Thus, understanding international concern for global warming might be the key in creating mitigation and adaptation policies. In this research we aim to assess public concern for global warming at the international level based on a large sample representing 47 nations. To the best of our knowledge, this research is the first to use catastrophe theory to study the influence of factors such as GDP, CO2 emissions, environmental problems and demographic factors on global warming concern. Stochastic cusp models’ results support the affluence and post-materialism hypotheses advocated by Inglehart. However, our findings contradict the objective environmental problems hypothesis postulated by the same environmental scholar. Results also reveal the existence of a global warming environmental Kuznets curve (EKC). Finally, our findings show that global warming is driven by demographic factors such as age, religiosity and educational level. The findings of this research highlight the importance of applying nonlinear dynamic techniques in investigating concern for global warming at the international level.

Keywords: Catastrophe theory; Cusp models; Global warming; Post-materialism; Religiosity (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s40953-020-00199-8

Access Statistics for this article

Journal of Quantitative Economics is currently edited by Dilip Nachane and P.G. Babu

More articles in Journal of Quantitative Economics from Springer, The Indian Econometric Society (TIES) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2020-10-24
Handle: RePEc:spr:jqecon:v:18:y:2020:i:3:d:10.1007_s40953-020-00199-8